Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 143, NWS La Crosse, WI

August 25, 2006Howard County, Mitchell County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 25, 2006, 1:46 AM CDT for Howard County, Mitchell County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2006, 1:46 AM CDT (06:46 UTC)
Expired
Aug 25, 2006, 2:30 AM CDT
In force
44 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

Counties Howard County, IA, Mitchell County, IA

The radar

The La Crosse radar (KARX), 121 km from the middle of the area, began a volume at 06:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 11:52 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.8 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2006-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2006-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-313 J/kg
Mixed-layer LCL
1898 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 9:25 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 24, 9:25 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
925 PM CDT THU AUG 24 2006

.UPDATE...SURFACE FRONT EXTENDS FROM NEAR KMSN TO KAEL AS OF 02Z.
ONGOING CONVECTION STRONGEST OVER SOUTHEAST MN...WHERE SEVERE
WEATHER AND HEAVY RAIN HAVE HIT THE HARDEST. OF SPECIAL
NOTE...SURFACE DEW POINTS FEEDING THE CONVECTION HAVE ACTUALLY
DECREASED INTO THE LOWER TO MID 60S THIS EVENING. THIS APPEARS TO BE
HAMPERING POTENTIAL FOR ADDITIONAL GROWTH IN CONVECTION...AS IT
SINKS SLOWLY SOUTHWARD ACROSS THE FORECAST AREA.

LATEST RUC AND NAM/WRF SUGGEST FRONT WILL LIFT NORTHWARD DURING
THE NIGHT...AS SURFACE AND UPPER LEVEL WAVE LIFTS ACROSS THE UPPER
MISSISSIPPI VALLEY. IN ADDITION...RUC 850MB MOISTURE TRANSPORT
WILL INCREASE DURING THE NIGHT...IMPINGING ON THE FRONT AND THUS
PROMOTING ADDITIONAL CONVECTION AND POTENTIAL FOR HEAVY RAIN.

PLAN TO HOLD ONTO FLASH FLOOD WATCH AREAL EXTENT AS IS...BASED ON
CURRENT RADAR TRENDS AND MODEL QPF. OTHERWISE...FORECAST DATA BASE
APPEARS TO BE IN GENERALLY GOOD SHAPE. FLASH FLOOD WATCH STATEMENT
WILL BE REFRESHED BEFORE 03Z THIS EVENING. PLEASE REFERENCE LATEST
HAZARDOUS WEATHER OUTLOOK...WHICH WAS UPDATED AT 0130Z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH UNTIL 7 AM CDT FRIDAY FOR WIZ017-WIZ029-WIZ032-
     WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-WIZ044.

MN...FLASH FLOOD WATCH UNTIL 7 AM CDT FRIDAY FOR MNZ079-MNZ087-MNZ088.

IA...NONE.
&&

THOMPSON
Hazardous weather outlook, Aug 24, 11:47 PM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1147 PM CDT THU AUG 24 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-251100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1147 PM CDT THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS
THE AREA. THE MODERATE RISK OF SEVERE STORMS IS FOR LOCATIONS
GENERALLY WEST OF A LINE FROM EAU CLAIRE TO TOMAH TO BOSCOBEL TO
OSAGE IOWA. A NEARLY STATIONARY FRONTAL BOUNDARY WAS LOCATED ACROSS
FAR SOUTHERN WISCONSIN TO FAR SOUTHERN MINNESOTA. INSTABILITY AND THE
FLOW OF MOISTURE INTO AND OVER THE FRONTAL BOUNDARY WILL CONTINUE
SUPPORTING THE POTENTIAL FOR SEVERE THUNDERSTORMS AND HEAVY RAIN.

LARGE HAIL AND TO A LESSER EXTENT DAMAGING WINDS WILL BE THE SEVERE
THREATS DURING THE OVERNIGHT HOURS. WITH A VERY MOIST AND UNSTABLE
AIRMASS BEING LIFTED NORTH OVER THE FRONT...THERE IS ALSO THE THREAT
OF LOCALLY HEAVY RAINS AND A POTENTIAL FOR FLASH FLOODING TONIGHT.
THIS THREAT APPEARS TO BE MAINLY ALONG AND NORTH OF INTERSTATE 90.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES OF SHOWERS AND THUNDERSTORMS CONTINUE FOR FRIDAY AND FRIDAY
NIGHT. INSTABILITY AND WINDS ALOFT WILL BE LESS FAVORABLE...THUS ANY
THUNDERSTORMS DURING THIS TIME PERIOD ARE NOT EXPECTED TO BE SEVERE.
QUIET HIGH PRESSURE IS EXPECTED TO SETTLE ACROSS THE UPPER MIDWEST
FOR SUNDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WITH THE PRIMARY THREAT BECOMING LARGE HAIL AND HEAVY RAIN TONIGHT...
WIDESPREAD SPOTTER ACTIVATION SHOULD NOT BE NECESSARY. HOWEVER...DUE
TO THE HEAVY RAIN THREAT...ANY RAINFALL AND RIVER REPORTS WOULD BE
GREATLY APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON

In the hours before

Local storm report, Aug 24, 9:25 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
925 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     TSTM WND DMG     WASHINGTON              43.76N 92.35W
08/24/2006                   FILLMORE           MN   LAW ENFORCEMENT

            TREES DOWN.

0908 PM     TSTM WND DMG     RACINE                  43.78N 92.48W
08/24/2006                   MOWER              MN   LAW ENFORCEMENT

            TREES DOWN.

0910 PM     TSTM WND DMG     AUSTIN                  43.67N 92.97W
08/24/2006                   MOWER              MN   LAW ENFORCEMENT

            TREES DOWN ON THE NORTHWEST AND SOUTHWEST SIDE OF THE
            CITY.

&&

04
Local storm report, Aug 24, 9:54 PM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
954 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND GST     1 N MONDOVI             44.58N 91.67W
08/24/2006  E60.00 MPH       BUFFALO            WI   FIRE DEPT/RESCUE

            GOLFBALL SIZED HAIL ALSO OCCURRING.

0528 PM     HAIL             ELEVA                   44.58N 91.47W
08/24/2006  E0.88 INCH       TREMPEALEAU        WI   LAW ENFORCEMENT

0541 PM     HAIL             STRUM                   44.55N 91.39W
08/24/2006  E1.00 INCH       TREMPEALEAU        WI   PUBLIC

            HAIL SIZE RANGED FROM NICKEL TO QUARTER.

0600 PM     HAIL             MAXVILLE                44.56N 92.00W
08/24/2006  E0.75 INCH       BUFFALO            WI   FIRE DEPT/RESCUE

0620 PM     HAIL             5 NW ALMA CENTER        44.49N 90.98W
08/24/2006  E0.75 INCH       JACKSON            WI   LAW ENFORCEMENT

0620 PM     HAIL             5 NW ALMA               44.38N 91.99W
08/24/2006  E0.88 INCH       BUFFALO            WI   LAW ENFORCEMENT

0622 PM     HAIL             MODENA                  44.45N 91.80W
08/24/2006  E0.88 INCH       BUFFALO            WI   LAW ENFORCEMENT

0624 PM     HAIL             4 S MODENA              44.39N 91.80W
08/24/2006  E0.75 INCH       BUFFALO            WI   LAW ENFORCEMENT

0624 PM     TSTM WND GST     2 S MODENA              44.42N 91.80W
08/24/2006  E60.00 MPH       BUFFALO            WI   FIRE DEPT/RESCUE

0656 PM     HAIL             ELK CREEK               44.43N 91.40W
08/24/2006  E1.00 INCH       TREMPEALEAU        WI   PUBLIC

0657 PM     HAIL             INDEPENDENCE            44.36N 91.42W
08/24/2006  E1.75 INCH       TREMPEALEAU        WI   PUBLIC

0708 PM     HAIL             INDEPENDENCE            44.36N 91.42W
08/24/2006  E1.50 INCH       TREMPEALEAU        WI   AMATEUR RADIO

0712 PM     TSTM WND GST     3 W WHITEHALL           44.37N 91.37W
08/24/2006  E80.00 MPH       TREMPEALEAU        WI   LAW ENFORCEMENT

            70-80 MPH WINDS BETWEEN WHITEHALL AND INDEPENDENCE.

0725 PM     TSTM WND GST     NELSON                  44.42N 92.00W
08/24/2006  E60.00 MPH       BUFFALO            WI   FIRE DEPT/RESCUE

0725 PM     HAIL             4 SW ORONOCO            44.12N 92.60W
08/24/2006  E1.00 INCH       OLMSTED            MN   TRAINED SPOTTER

0726 PM     HAIL             2 NW ORONOCO            44.18N 92.57W
08/24/2006  E1.75 INCH       OLMSTED            MN   TRAINED SPOTTER

0730 PM     TSTM WND DMG     1 S ORONOCO             44.15N 92.54W
08/24/2006                   OLMSTED            MN   LAW ENFORCEMENT

            TREE DOWN AT HIGHWAY 52 AND COUNTY 12 BLOCKING A LANE OF
            TRAFFIC ON HIGHWAY 52.

0731 PM     HAIL             ORONOCO                 44.16N 92.54W
08/24/2006  E0.75 INCH       OLMSTED            MN   TRAINED SPOTTER

0732 PM     HAIL             TAYLOR                  44.32N 91.12W
08/24/2006  E1.75 INCH       JACKSON            WI   TRAINED SPOTTER

0733 PM     HAIL             ORONOCO                 44.16N 92.54W
08/24/2006  E1.00 INCH       OLMSTED            MN   TRAINED SPOTTER

0735 PM     TSTM WND DMG     ORONOCO                 44.16N 92.54W
08/24/2006                   OLMSTED            MN   TRAINED SPOTTER

            SMALL TREES DOWN IN THE CITY.

0738 PM     HAIL             5 SE ORONOCO            44.11N 92.47W
08/24/2006  E0.75 INCH       OLMSTED            MN   AMATEUR RADIO

0740 PM     HAIL             ROCHESTER               44.01N 92.48W
08/24/2006  E1.00 INCH       OLMSTED            MN   TRAINED SPOTTER

            OCCURRED ON THE NORTHWEST SIDE OF THE CITY.

0740 PM     HAIL             3 S MAZEPPA             44.23N 92.54W
08/24/2006  E1.00 INCH       WABASHA            MN   LAW ENFORCEMENT

0745 PM     TSTM WND DMG     DOUGLAS                 44.12N 92.57W
08/24/2006                   OLMSTED            MN   TRAINED SPOTTER

            TREES DOWN.

0747 PM     HAIL             2 NW BLACK RIVER FALLS  44.32N 90.88W
08/24/2006  E1.00 INCH       JACKSON            WI   AMATEUR RADIO

0751 PM     HAIL             7 NE ROCHESTER          44.09N 92.38W
08/24/2006  E1.75 INCH       OLMSTED            MN   FIRE DEPT/RESCUE

0755 PM     HAIL             2 SW BLACK RIVER FALLS  44.28N 90.88W
08/24/2006  E1.75 INCH       JACKSON            WI   AMATEUR RADIO

0755 PM     HAIL             BLACK RIVER FALLS       44.30N 90.85W
08/24/2006  E1.00 INCH       JACKSON            WI   AMATEUR RADIO

0804 PM     HAIL             4 SW BLACK RIVER FALLS  44.26N 90.90W
08/24/2006  E0.88 INCH       JACKSON            WI   AMATEUR RADIO

0809 PM     TSTM WND GST     BYRON                   44.03N 92.65W
08/24/2006  E60.00 MPH       OLMSTED            MN   STORM CHASER

0810 PM     HAIL             BYRON                   44.03N 92.65W
08/24/2006  E0.75 INCH       OLMSTED            MN   TRAINED SPOTTER

            GUSTS TO 50 MPH.

0824 PM     TSTM WND GST     ROCHESTER               44.01N 92.48W
08/24/2006  M60.00 MPH       OLMSTED            MN   ASOS

0826 PM     TSTM WND GST     ROCK DELL               43.91N 92.65W
08/24/2006  M60.00 MPH       OLMSTED            MN   TRAINED SPOTTER

0827 PM     TSTM WND GST     ROCHESTER               44.01N 92.48W
08/24/2006  M66.00 MPH       OLMSTED            MN   ASOS

0829 PM     TSTM WND DMG     2 NE ROCHESTER          44.03N 92.45W
08/24/2006                   OLMSTED            MN   CO-OP OBSERVER

            8 INCH DIAMETER MAPLE TREE SNAPPED 7 FEET ABOVE GROUND.

0829 PM     TSTM WND GST     ROCHESTER               44.01N 92.48W
08/24/2006  M74.00 MPH       OLMSTED            MN   ASOS

0829 PM     TSTM WND GST     ROCHESTER               44.01N 92.48W
08/24/2006  E62.00 MPH       OLMSTED            MN   TRAINED SPOTTER

            OCCURRED IN THE NORTHEAST PART OF THE CITY.

0834 PM     TSTM WND DMG     WASHINGTON              43.76N 92.35W
08/24/2006                   FILLMORE           MN   LAW ENFORCEMENT

            TREES DOWN.

0859 PM     FLASH FLOOD      WEST CONCORD            44.15N 92.90W
08/24/2006                   DODGE              MN   LAW ENFORCEMENT

            WATER OVER THE ROADS AND SOME ROADS CLOSED ACROSS PARTS
            OF THE COUNTY NEAR THE TOWNS OF WEST
            CONCORD...MANTORVILLE...KASSON AND HAYFIELD.

0908 PM     TSTM WND DMG     RACINE                  43.78N 92.48W
08/24/2006                   MOWER              MN   LAW ENFORCEMENT

            TREES DOWN.

0910 PM     TSTM WND DMG     AUSTIN                  43.67N 92.97W
08/24/2006                   MOWER              MN   LAW ENFORCEMENT

            TREES DOWN ON THE NORTHWEST AND SOUTHWEST SIDE OF THE
            CITY.

0911 PM     HAIL             4 S LANESBORO           43.66N 91.97W
08/24/2006  E0.88 INCH       FILLMORE           MN   AMATEUR RADIO

            40 MPH WIND GUST.

0913 PM     HAIL             1 E WHALAN              43.73N 91.91W
08/24/2006  E0.75 INCH       FILLMORE           MN   TRAINED SPOTTER

&&

04
Local storm report, Aug 24, 9:57 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
957 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     HAIL             3 SW RENO               43.57N 91.32W
08/24/2006  E0.75 INCH       HOUSTON            MN   TRAINED SPOTTER

&&

04
Local storm report, Aug 24, 11:25 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1125 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 PM     FLASH FLOOD      AUSTIN                  43.67N 92.97W
08/24/2006                   MOWER              MN   PUBLIC

            2.38 INCHES OF RAIN IN AUSTIN. MANY STREETS FLOODED AND
            WATER ACROSS PARTS OF INTERSTATE 90. ROADS BETWEEN AUSTIN
            AND BLOOMING PRAIRIE CLOSED EARLIER. REPORTS VIA KIMT AND
            KAAL TELEVISION.

&&

SHEA
Local storm report, Aug 25, 12:14 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1214 AM CDT FRI AUG 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 AM     HAIL             KASSON                  44.03N 92.75W
08/25/2006  E0.75 INCH       DODGE              MN   PUBLIC

            REPORTED FROM KTTC TELEVISION METEOROLOGIST.

&&

SHEA
Local storm report, Aug 25, 12:34 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1234 AM CDT FRI AUG 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     BLACK RIVER FALLS       44.30N 90.85W
08/24/2006                   JACKSON            WI   LAW ENFORCEMENT

            TREES AND POWER LINES BLOWN DOWN.

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:23 PM CDTSevere Thunderstorm WarningARXJackson67 min
Aug 24, 7:29 PM CDTSevere Thunderstorm WarningARXBuffalo46 min
Aug 25, 7:45 AM CDTSevere Thunderstorm WarningARXVernon30 min
Aug 25, 8:02 AM CDTSevere Thunderstorm WarningARXMonroe28 min
Aug 25, 8:15 AM CDTSevere Thunderstorm WarningARXVernon30 min
Aug 25, 8:48 AM CDTSevere Thunderstorm WarningARXRichland27 min
Aug 25, 9:13 AM CDTSevere Thunderstorm WarningARXRichland47 min
Aug 24, 7:15 PM CDTTornado WarningARXDodge, Olmsted45 min
Aug 24, 7:40 PM CDTSevere Thunderstorm WarningARXWabasha, Winona65 min
Aug 24, 8:00 PM CDTSevere Thunderstorm WarningARXOlmsted30 min
Aug 24, 8:13 PM CDTSevere Thunderstorm WarningARXDodge, Fillmore, Mower, Olmsted62 min
Aug 24, 9:12 PM CDTSevere Thunderstorm WarningARXFillmore, Houston63 min
Aug 24, 10:46 PM CDTFlash Flood WarningARXMower3 hr
Aug 24, 11:24 PM CDTFlash Flood WarningARXDodge, Olmsted3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.